Utah, 2009Drought in Utah, August 1 to 31, 2009
August 1 to 31, 2009 · NWS GJT · 4 events in 4 counties and zones
An abnormal monsoon season brought drier than normal conditions to portions of southeast Utah through the month of August. Low end drought conditions developed by the end of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormal monsoon season brought drier than normal conditions to portions of southeast Utah through the month of August. Low end drought conditions developed by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:51 PM MST, 10 hours 9 minutes earlier.
Area forecast discussion, Jul 31, 1:51 PM MST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MDT FRI JUL 31 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY...
ONE SHORTWAVE TROUGH WILL CONTINUE MOVING EAST THROUGH THE WESTERN CO
MTS. SHOWERS AND THUNDERSTORMS ARE ASSOCIATED WELL WITH THE PVA AREA
AHEAD OF THE VORT MAX. THESE SHOULD CLEAR THE FORECAST AREA BEFORE
SUNSET. A SECOND VORT MAX OVER EASTERN NV APPEARS WILL WEAKEN AND
TRAVEL SOUTHWEST OF THE AREA THIS EVENING. A COLD FRONT OVER NORTHERN
WY WILL MOVE SOUTH AND EAST THIS EVENING. SHORT-RANGE MODELS SHOW THE
WESTERN PORTION OF THE FRONT WEAKENING CONSIDERABLY. BY THE TIME IT
REACHES NORTHERN CO AROUND MIDNIGHT TONIGHT IT SHOULD AFFECT ONLY THE
NORTHERN MOUNTAINS...WITH LITTLE IF ANY PRECIPITATION WEST OF ABOUT
CRAIG. MOST OF ITS ENERGY WILL DROP DOWN THE FRONT RANGE.
SIGNIFICANTLY DRIER AIR WILL MOVE INTO THE AREA SATURDAY THROUGH
SUNDAY. HIGH PRESSURE OVER THE GREAT BASIN WILL DOMINATE WITH LIGHT
NORTHWEST WINDS ALOFT. CLEAR SKIES OVERNIGHT WILL PRODUCE COOL LOW
TEMPS...WITH ABUNDANT SUNSHINE ALLOWING MAX TEMPS TO RETURN TO NORMAL
AND SLIGHTLY ABOVE NORMAL BY SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MODELS STILL STARTING THE PERIOD IN GOOD AGREEMENT WITH A LOW
PRESSURE SYSTEM OFF THE CALIFORNIA COAST...AND A HIGH PRESSURE RIDGE
STRETCHED FROM SOUTHERN NM/WESTERN TX ACROSS THE FOUR CORNERS TO THE
PACIFIC NORTHWEST. THEN CONSISTENCY BEGINS TO FALTER AS MODELS DECIDE
WHAT TO DO WITH THE PACIFIC LOW. THE GFS BRINGS THE LOW INLAND AND
OPENS IT UP AS IT TAKES IT ACROSS THE NORTHWEST U.S. THROUGH THE WORK
WEEK. THE PREVIOUS RUNS OF THE ECMWF HAD CONSISTENTLY KEPT THE LOW
OFF THE COAST...EVEN RETROGRADING IT WITH TIME. BUT THE 12Z EC RUN
HAS COME INTO BETTER AGREEMENT WITH THE GFS...AND IS NOW ALSO MOVING
THE LOW INTO THE WESTERN PORTION OF THE COUNTRY. CONFIDENCE STILL
REMAINS ON THE LOW SIDE WITH THIS FORECAST. IF FUTURE RUNS OF THE EC
ARE STILL AS PROGRESSIVE AS THE 12Z RUN...CONFIDENCE WILL INCREASE. A
MORE MOIST REGIME IS FAVORED IF THE LOW MOVES OVER THE WEST...
SHIFTING THE HIGH EASTWARD...AND RESULTING IN A SOUTHWEST FLOW OVER
THE AREA. THE FORECAST ALREADY REFLECTS A LITTLE BETTER MOISTURE BY
THE MIDDLE OF NEXT WEEK...WITH THE CHANCE OF DIURNAL SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS EACH DAY.
&&
.AVIATION...
SIMILAR CONDITIONS PERSIST WITH CONTINUING VFR CONDITIONS...BUT
SCATTERED THUNDERSTORMS THROUGH MID EVENING WILL PRODUCE LOCAL MVFR
CONDITIONS...STRONG WIND GUSTS AND SMALL HAIL. STORMS DIMINISH
AFTER 03Z...BUT ISOLATED SHOWERS WILL PERSIST BEYOND MIDNIGHT OVER NW
COLORADO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC
Hazardous weather outlook, Jul 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI JUL 31 2009
COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI JUL 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE LATE IN THE
MORNING AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE
THUNDERSTORMS WILL BE STRONG AND GENERATE FREQUENT LIGHTNING...
SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SATURDAY THROUGH MONDAY...EXPECT DRIER CONDITIONS...BUT ISOLATED
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL FORM OVER THE
MOUNTAINS EACH AFTERNOON.
TUESDAY THROUGH THURSDAY...THE SUMMER MONSOON SLOWLY RETURNS WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY SOUTHWEST COLORADO
AND SOUTHEAST UTAH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Drought, Canyonlands / Natural Bridges
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Abnormally dry conditions developed across the area by the end of the month.
Drought, La Sal & Abajo Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Abnormally dry conditions developed across the area by the end of the month.
Drought, Southeast Utah
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Abnormally dry conditions developed across the area by the end of the month.
Drought, Grand Flat and Arches
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Abnormally dry conditions developed across the area by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 1, 20091 death · 1 event
- Flash Flooding and Flood in Arkansas, August 1 to 12, 2009$136,000 · 5 events
- Drought in Texas, August 1 to 31, 2009$87,000 · 6 events
- Hail and Damaging Winds in Oregon, August 1 to 2, 2009$62,000 · 1 in hail · 11 events
- Flash Flood and Hail in Texas, August 1, 2009$55,000 · 60 kt wind · 3 events
- Damaging Winds in Alabama, August 1 to 5, 2009$23,000 · 50 kt wind · 5 events
- High Surf in Hawaii, August 1 to 3, 200916 events
- Drought in Texas, August 1 to 31, 200915 events
- Drought in Wisconsin, August 1 to 31, 200914 events
- Drought in Wisconsin, August 1 to 7, 2009$17,000 · 2 events
- Drought in California, August 1 to 31, 200911 events
- Drought in Texas, August 1 to 31, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196502, 196503, 196504, 197367.